Estrogen Hormone Supplement Increased Risk Of Breast Cancer. Women who take an estrogen hormone supplement longer than 15 years are at a significantly increased risk of developing breast cancer, according to a long-term study of nurses’ health published Monday.
But the research, reported in the Archives of Internal Medicine, found no increased risk of breast cancer in women who had taken estrogen for less than 10 years.
“This says, at least for the shorter-term users, you don’t need to panic,” said Dr. Wendy Chen, an oncologist and epidemiologist at Brigham and Women’s Hospital and the Dana-Farber Cancer Institute in Boston, who led the study. “But for the longer-term users, you need to think about why am I still taking estrogen for this long of time, and are there alternatives?”
Just last month, researchers in another long-term study, the Women’s Health Initiative, published results of a seven-year study that found no increased risk of breast cancer in women who took the hormone, but there were other significant health risks, such as strokes and blood clots.
Estrogen-alone supplements are given only to women who have had their uteruses removed, because the hormone has been linked to an increased risk of uterine cancer. A woman with an intact uterus can take estrogen combined with progestin, another hormone that seems to prevent women from getting uterine cancer.
The latest study involved more than 28,000 women who were part of the Nurses’ Health Study conducted by researchers at two Harvard-affiliated hospitals in Massachusetts.
Risk Of Breast Cancer Rose 42 Percents
For women who had been on estrogen for at least 15 years, the risk of hormone-responsive breast cancer the most common type in the United States climbed 48 percent. At 20 years, the risk of all types of breast cancer rose 42 percent.
Of the 934 invasive breast cancers that developed over the duration of the study, 708 were in women taking estrogen at the time, the study showed. Among the women who never used hormones, 226 developed breast cancer.
The risk of breast cancer also appeared to rise between 10 and 15 years of use, but the increase was not statistically significant, the researchers said.
“This is exactly what I would have expected,” said Dr. Stefan Glück, clinical director of the Braman Family Breast Cancer Institute at the University of Miami’s Sylvester Comprehensive Cancer Center. “Look at smoking. After two years, there’s no increase [in cancers]. You need many, many years [of exposure] to cause damage. Biology is a continuum, so starting 10, 15, 20 years is when you see an effect.”
Before the Women’s Health Initiative, doctors routinely prescribed hormone supplements at menopause. The prevailing theory was that estrogen or estrogen with progestin would prevent heart disease and other vagaries of aging. Instead, the study found an increased risk of heart disease, dementia, stroke, blood clots and other serious illnesses. More than 161,000 women participated, including 3,000 in South Florida.
Glück said the body of evidence on hormone replacement is sufficient for women and their doctors to make good choices.
“There are so many studies now, the picture is getting clearer,” he said. He recommended that women whose menopausal symptoms are not severe not take any hormone supplements, and those with severe symptoms should take them for a short time and then taper off them gradually so the body has time to adjust.
“Women who are overweight or obese when they go through menopause or have a hysterectomy tend to suffer more hot flashes, night sweats, and other menopausal symptoms than thin women, he said.
“In Asia, in Japan, there is not even a word for menopause,” Glück said. “Maybe it’s the healthier diet, lifestyle, the green tea. We don’t know.”
Lifestyle changes can help to ease some of the symptoms of American women, he said.
“Go to the beach and swim, golf more, go to the gym, eat healthier food. These are all things that help, but occasionally they are not enough,” Glück said. “If a woman really suffers so much, [she can take] these drugs for awhile, then taper them off.”